Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

June 9, 2018Steele County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 9, 2018, 11:22 AM CDT for Steele County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 11:22 AM CDT (16:22 UTC)
Expired
Jun 9, 2018, 11:45 AM CDT
In force
23 min
Issued by
NWS Twin Cities, MN

County Steele County, MN

The radar

The Minneapolis radar (KMPX), 114 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

429 
WWUS83 KMPX 091622
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1122 AM CDT SAT JUN 9 2018

MNZ084-085-093-091645-
Steele-Waseca-Freeborn-
1122 AM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FREEBORN...
SOUTHWESTERN STEELE AND SOUTHEASTERN WASECA COUNTIES...

At 1122 AM CDT, a strong thunderstorm was located over Hartland, or
11 miles northwest of Albert Lea, moving northeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

This storm will be near...
  New Richland around 1135 AM CDT. 
  Ellendale around 1145 AM CDT. 

Other locations impacted by this storm include Manchester, Steele
Center, Lemond and Hope.

This includes the following highways...
 Interstate 35 between mile markers 25 and 34.
 U.S. Highway 14 between mile markers 163 and 164.

LAT...LON 4369 9347 4375 9364 4407 9345 4394 9317
TIME...MOT...LOC 1622Z 215DEG 23KT 4380 9350 

$$

SPD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 9, 5:58 AM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Jun 9, 5:58 AM CDT, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
558 AM CDT Sat Jun 9 2018

.Updated for 12Z Aviation Discussion...
Issued at 551 AM CDT Sat Jun 9 2018

&&

.SHORT TERM...(Today and tonight)
Issued at 335 AM CDT Sat Jun 9 2018

Thunderstorms are expected to develop later today across southern
Minnesota and move into western Wisconsin. The main concern with
these storms is the potential for heavy rain and flooding. Isolated
rainfall totals of 2 to 4 inches are possible. A secondary concern
is the chance for a few tornadoes. This is a more conditional
threat, but it does exist.

Early morning satellite imagery with Rap13 500mb heights and winds
showed an MCS across South Dakota diving into Nebraska. The northern
part of this system was slowly falling apart as it moved into more
stable air across southwest Minnesota, but the H500 vorticity max
driving this convection will remain and move eastward along I-90
today.

By late morning 1500 to 2000 J/kg of MLCAPE will develop ahead of
this shortwave trough, and PWAT values will be on the order of 1.75
inches. Given the slow-moving nature of the upper level shortwave
trough, expect continued thunderstorm redevelopment with rainfall
rates of around 2 inches per hour. Any location that is under these
storms for 1 or 2 hours could see 2 to 4 inches of rain. HiRes
models are in very good agreement with these totals, although the
exact locations varies. At this time, the best chance for heavy rain
appears to be along I-90 and in southeast Minnesota, but it could
be as far north as the southern Twin Cities Metro. This is lines
up with the Slight Risk of excessive rain issued by WPC.

The severe threat is mainly for an isolated tornado. Given the
compact nature of the upper level shortwave, there is strong veering
in the wind profile in the warm sector ahead of the wave,
especially the low levels. If lifted parcels managed to become
surface based, they could experience 200 or more m2/s2 of 0 to 2 km
helicity. At this point the clouds from the overnight convection,
together with the expected multicell nature of the storms with
destructive cold pool interference should significantly limit this
tornadic threat. However, could see a quick spin-up if a few storms
manage to form in an area that clears out. Given the high
uncertainty, SPC continued with the marginal risk and 2 percent
tornado threat.

Showers and thunderstorms should exit the region Saturday night.

.LONG TERM...(Sunday through Friday)
Issued at 335 AM CDT Sat Jun 9 2018

The main area of concern in the long term continues to be the severe
weather potential Monday afternoon & evening.

The upper-level trough responsible for Monday's event is just now
coming ashore in the Pacific NW as of the overnight hours Saturday
morning. Lightning activity with the precipitation over eastern WA &
northern ID along with the possibility of snow at higher elevations
in the northern Rockies both highlight the impressive dynamics of
this feature for mid-June. By Sunday night, a 100+ kt jet will begin
rounding the base of the trough into the northern plains with a
strong ~40 kt low-level jet forming as a surface low advances over
the eastern Dakotas. Forcing from this LLJ will generate some
elevated thunderstorms overnight Sunday into Monday morning. The
bulk of the activity is expected across northern MN but can't rule
out some of the activity building farther south so have low PoPs in
place across much of the area through Monday morning.

There are still some large discrepancies in timing of the system and
extent of the warm sector Monday afternoon & evening. Current trends
suggest the best chances for severe weather will be across southern
& eastern MN Monday evening. Wherever this warm sector sets up,
dewpoints near 70 & steep low-level lapse rates will allow MLCAPE
values to reach 2500-3000 J/kg. However, capping is still a
potential concern with 850 mb temps on the order of 20-22 C & 700 mb
temps greater than 10 C. Current thinking is the dynamics of the
trough will be enough to generate enough large scale ascent to
overcome the cap but when storms do form, they will likely rapidly
become strong/severe given the impressive instability. While low-
level shear is impressive given the strong low-level jet at 850 mb,
there isn't much in the way of deep shear with winds at 500 mb
struggling to get above 30-40 kts. Effective bulk shear values of 20-
30 kts are certainly enough for organized & stronger updrafts given
the high CAPE values, but the weak winds aloft suggests updrafts
will have trouble "venting". This would suggest a higher likelihood
of seeing multiple storm mergers & more of a linear MCS event with
damaging wind & large hail the primary threats. CIPS analogs show a
number of higher-end severe weather events as matches to this setup
so the evolution Monday's forecast is certainly something to keep an
eye on over the weekend.

After Monday's system exits cooler & much drier air moves in through
the end of the week as we sit under strong & predominately zonal
flow aloft. Slight precipitation chances are possible with minor
disturbances in the flow, with the next widespread chance of
precipitation coming Friday as another upper-level trough approaches
the northern plains.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 551 AM CDT Sat Jun 9 2018

Showers and thunderstorms will develop across the region this
morning could affect KRWF, KMKT, KMSP. Could see MVFR/IFR
conditions with heavy rain and thunderstorms. Winds will be
southeast throughout, but then light and variable toward evening.
Some overnight fog is possible Saturday night so included mention
in the TAF, but not a restriction.

KMSP...
A few isolated thunderstorms will pop up this morning. Then there
should be a break mid-morning, but storms will develop again this
afternoon. Eventually the precipitation will exit MSP around 00Z.
Winds will be southeast.

/OUTLOOK FOR KMSP/
Sun...Mainly VFR. Slight Chc TSRA/SHRA. Wind SE 10-15 kts.
Mon...VFR early with TSRA likely by Aftn/Evng. Wind SE 10-15 kts
bcmg W.
Tue...MVFR early then VFR. Wind NW at 10G20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...ETA
AVIATION...JRB
Hazardous weather outlook, Jun 9, 4:15 AM CDT, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
415 AM CDT Sat Jun 9 2018

MNZ056>060-062>070-073>078-082>085-091>093-WIZ024-026-100915-
Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Pierce-Pepin-
415 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...west central
Minnesota and west central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible this afternoon. Large
hail & damaging winds are expected to be the primary threats but
an isolated tornado can not be ruled out. Intense rainfall is also
a possibility with these storms and may create a flash flooding
threat if multiple rounds of thunderstorms impact the same areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe weather is possible Monday afternoon & evening with large
hail, damaging winds, and tornadoes all potential hazards.
Discrepancies still exist on timing & location of the greatest
severe threat so please stay up to date with the latest forecasts
this weekend.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed Saturday afternoon, and
again Monday afternoon/evening.

MNZ041>045-047>055-061-WIZ014>016-023-025-027-028-100915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Anoka-Polk-
Barron-Rusk-St. Croix-Dunn-Chippewa-Eau Claire-
415 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...west central Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Scattered showers & thunderstorms are possible Saturday afternoon
but the highest probability of severe weather is expected to
remain further south. Heavy rain is expected to be the main threat
with localized flooding possible if multiple rounds of storms
track over the same areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe weather is possible Monday afternoon & evening with large
hail, damaging winds, and tornadoes all potential hazards.
Discrepancies still exist on timing & location of the greatest
severe threat so please stay up to date with the latest forecasts
this weekend.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed Monday afternoon/evening.

In the hours before

Special weather statement, Jun 9, 9:07 AM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
907 AM CDT SAT JUN 9 2018

MNZ056-064-065-073-091515-
Chippewa-Yellow Medicine-Renville-Redwood-
907 AM CDT SAT JUN 9 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...

Chippewa...Yellow Medicine...Renville...Redwood...

At 907 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS along a line
extending from .

LOCATIONS IMPACTED INCLUDE...
Granite Falls, Walnut Grove, Clarkfield, Lamberton, Wabasso, Sacred
Heart, Wood Lake, Hanley Falls, Echo, Minnesota Falls, Belview and
Vesta.

This includes the following highways...
 U.S. Highway 14 between mile markers 44 and 66.
 U.S. Highway 212 between mile markers 43 and 61.
 U.S. Highway 59 between mile markers 87 and 104.

This includes  Prairies Edge Casino Resort.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

LAT...LON 4481 9588 4481 9584 4489 9584 4482 9534
      4472 9522 4438 9516 4420 9515 4420 9559
      4463 9561 4463 9594
TIME...MOT...LOC 1407Z 180DEG 0KT 4492 9560 4502 9462

SPD
Special weather statement, Jun 9, 9:09 AM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
909 AM CDT SAT JUN 9 2018

MNZ057-065-091515-
Kandiyohi-Renville-
909 AM CDT SAT JUN 9 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Kandiyohi...Renville...

At 909 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over Prinsburg.

LOCATIONS IMPACTED INCLUDE...
Olivia, Renville, Prinsburg, Danube, Lake Lillian, Blomkest, Svea and
Thorpe.

This includes the following highways...
 U.S. Highway 212 between mile markers 65 and 74.
 U.S. Highway 71 between mile markers 100 and 115.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

LAT...LON 4501 9477 4479 9476 4478 9525 4501 9524
TIME...MOT...LOC 1409Z 184DEG 0KT 4490 9506

SPD
Special weather statement, Jun 9, 9:20 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
920 AM CDT SAT JUN 9 2018

MNZ068-069-091515-
Carver-Scott-
920 AM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SCOTT AND
SOUTHEASTERN CARVER COUNTIES...

At 920 AM CDT, a strong thunderstorm was located over Carver, or 21
miles southwest of Minneapolis, moving northeast at 5 mph.

Locations impacted include...
Shakopee, Chaska, Chanhassen and Carver.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4470 9362 4475 9374 4484 9358 4479 9349
TIME...MOT...LOC 1420Z 232DEG 5KT 4478 9363

SPD
Special weather statement, Jun 9, 10:42 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1042 AM CDT SAT JUN 9 2018

MNZ065-067-074-075-091630-
Brown-Sibley-Renville-Nicollet-
1042 AM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIBLEY...
NORTHEASTERN BROWN...SOUTHEASTERN RENVILLE AND NORTHWESTERN NICOLLET
COUNTIES...

At 1041 AM CDT, a strong thunderstorm was located near Klossner, or
near New Ulm, moving northeast at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
New Ulm, Gaylord, Winthrop, Gibbon, Courtland, Lafayette, New Sweden,
Klossner, Essig, Rush River, New Ulm Airport and Norseland.

This includes U.S. Highway 14 between mile markers 94 and 114.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4439 9473 4468 9461 4465 9449 4463 9449
      4464 9445 4450 9398 4424 9431 4426 9437
      4420 9437 4415 9443
TIME...MOT...LOC 1541Z 206DEG 34KT 4438 9449

SPD
Special weather statement, Jun 9, 10:55 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1055 AM CDT SAT JUN 9 2018

MNZ074>076-083-084-092-093-091700-
Le Sueur-Waseca-Brown-Blue Earth-Freeborn-Nicollet-Faribault-
1055 AM CDT SAT JUN 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
FARIBAULT...NORTHWESTERN FREEBORN...SOUTHWESTERN LE SUEUR...EASTERN
BROWN...BLUE EARTH...WASECA AND EASTERN NICOLLET COUNTIES...

At 1054 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Searles to near Good Thunder to near
Matawan. Movement was north at 30 mph.

Locations impacted include...
Mankato, North Mankato, St. Peter, Waseca, Lake Crystal, Eagle Lake,
Wells, Janesville, Mapleton, New Richland, Nicollet and Madison Lake.

This includes the following highways...
 Interstate 90 between mile markers 143 and 147.
 U.S. Highway 14 between mile markers 112 and 164.
 U.S. Highway 169 between mile markers 36 and 71.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4417 9447 4445 9409 4410 9340 4361 9357
TIME...MOT...LOC 1554Z 179DEG 24KT 4422 9437 4403 9401 4380 9363

SPD
Special weather statement, Jun 9, 11:22 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1122 AM CDT SAT JUN 9 2018

MNZ084-085-093-091645-
Steele-Waseca-Freeborn-
1122 AM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FREEBORN...
SOUTHWESTERN STEELE AND SOUTHEASTERN WASECA COUNTIES...

At 1122 AM CDT, a strong thunderstorm was located over Hartland, or
11 miles northwest of Albert Lea, moving northeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

This storm will be near...
  New Richland around 1135 AM CDT.
  Ellendale around 1145 AM CDT.

Other locations impacted by this storm include Manchester, Steele
Center, Lemond and Hope.

This includes the following highways...
 Interstate 35 between mile markers 25 and 34.
 U.S. Highway 14 between mile markers 163 and 164.

LAT...LON 4369 9347 4375 9364 4407 9345 4394 9317
TIME...MOT...LOC 1622Z 215DEG 23KT 4380 9350

SPD

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:18 AM CDTSevere Thunderstorm WarningMPXCarver, Scott27 min
Jun 9, 7:45 AM CDTSpecial Weather StatementMPXChippewa30 min
Jun 9, 9:07 AM CDTSpecial Weather StatementMPXRedwood, Yellow Medicine68 min
Jun 9, 9:09 AM CDTSpecial Weather StatementMPXRenville66 min
Jun 9, 9:20 AM CDTSpecial Weather StatementMPXScott55 min
Jun 9, 10:05 AM CDTFlash Flood WarningMPXCarver3 hr
Jun 9, 10:42 AM CDTSpecial Weather StatementMPXNicollet48 min
Jun 9, 10:54 AM CDTFlash Flood WatchMPXBlue Earth, Brown, Faribault, Freeborn, Le Sueur, Martin and 5 more8 hr
Jun 9, 10:55 AM CDTSpecial Weather StatementMPXBlue Earth, Waseca65 min
Jun 9, 11:28 AM CDTSpecial Weather StatementMPXLe Sueur47 min
Jun 9, 11:33 AM CDTSevere Thunderstorm WarningMPXFreeborn, Steele, Waseca42 min
Jun 9, 12:04 PM CDTSpecial Weather StatementMPXScott41 min
Jun 9, 12:16 PM CDTSpecial Weather StatementMPXSteele44 min
Jun 9, 1:49 PM CDTSpecial Weather StatementMPXFaribault26 min
Jun 9, 4:42 PM CDTRiver Flood WarningMPXBrown58 hr
Jun 9, 6:22 AM CDTSpecial Weather StatementMPXPierce23 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.